Finding small separators in linear time via treewidth reduction

Marx, Dániel and O'Sullivan, B and Razgon, I (2013) Finding small separators in linear time via treewidth reduction. ACM TRANSACTIONS ON ALGORITHMS, 9 (4). pp. 1-35. ISSN 1549-6325 MTMT:2476621; doi:10.1145/2500119

[img] Text
Marx_1_2476621_z.pdf
Restricted to Registered users only

Download (488kB) | Request a copy

Abstract

We present a method for reducing the treewidth of a graph while preserving all of itsminimal s-t separators up to a certain fixed size k. This technique allows us to solve s - t CUT and MULTICUT problems with various additional restrictions (e.g., the vertices being removed from the graph form an independent set or induce a connected graph) in linear time for every fixed number k of removed vertices. Our results have applications for problems that are not directly defined by separators, but the known solution methods depend on some variant of separation. For example, we can solve similarly restricted generalizations of BIPARTIZATION (delete at most k vertices from G to make it bipartite) in almost linear time for every fixed number k of removed vertices. These results answer a number of open questions in the area of parameterized complexity. Furthermore, our technique turns out to be relevant for (H,C, K)- and (H,C,≤K)- coloring problems as well, which are cardinality constrained variants of the classical H-coloring problem. We make progress in the classification of the parameterized complexity of these problems by identifying new cases that can be solved in almost linear time for every fixed cardinality bound. © 2013 ACM.

Item Type: ISI Article
Subjects: Q Science > QA Mathematics and Computer Science > QA75 Electronic computers. Computer science / számítástechnika, számítógéptudomány
SWORD Depositor: MTMT Injector
Depositing User: EPrints Admin
Date Deposited: 05 Feb 2014 12:32
Last Modified: 06 Feb 2014 12:41
URI: http://eprints.sztaki.hu/id/eprint/7522

Update Item Update Item